Flash Flood, Colleton
- When
- August 29, 11:15 AM EST to 2:45 PM EST
- Where
- Colleton County, Canadys
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.843, -80.650 (the zone’s center; the record gives no point)
A persistent trough of low pressure remained close to the coastal plains of Georgia and South Carolina for several days. Rainfall was very heavy at times.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A persistent trough of low pressure remained close to the coastal plains of Georgia and South Carolina for several days. Rainfall was very heavy at times. With some areas receiving 2 to 4 inches of rain from the 24th through the 28th, the ground became saturated as rain continued into the 29th and 30th. As much as 6 to 8 inches of rain fell across portions of Dorchester and Colleton Counties on the 29th which led to significant flooding of low lying places, places with poor drainage, and water getting into homes and businesses. Additionally, water was as much as several feet deep on some roads, including portions of Interstate 26 in Dorchester County near Harleyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 29, 8:57 AM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 957 AM EDT THU AUG 29 2002 ZFP: 12Z CHS RAOB HAD ANOTHER ROUGH RIDE IN CONVECTION THIS MORNING AND OUR SOUNDING WAS TRUNCATED WITH SOME QUESTIONABLE DATA. SFC OBS AND STLT DATA SHOW THE EFFECTS OF HIGH PRES WEDGING DOWN THE SE COAST WITH WDSPRD LOW CLOUDINESS AND A WELL DEFINED COASTAL TROF ACROSS THE COASTAL WATERS. WATER VAPOR IMAGERY CONFIRMS THE 06Z ETA/AVN DEPICTION OF A NWD LIFTING SHORT WAVE OVER OUR REGION TDA WITH RADAR INDICATING NUMEROUS SHOWERS AND TSTMS BLANKETING ALL OF OUR COASTAL WATERS. THIS ACTIVITY WILL CONTINUE TO MOVE NWD THIS AFTN DEPOSITING LOCALLY HEAVY RNFL ALONG THE COAST OF SOUTH CAROLINA. SHORT TERM GUIDANCE INDICATES THE ERN EDGE OF THE WEDGE SHOULD ERODE LATER TDA WITH MOISTURE CONVERGENCE TRANSLATING TO OUR NWRN INLAND COUNTIES SPARKING SHOWERS AND TSTMS WITH OCNL DOWNPOURS. THE BEST CHC OF RAIN ACROSS SE GEORGIA SHOULD BE CONFINED ALONG AND E OF INTERSTATE 95 THIS AFTN...BUT INLAND COVERAGE COULD INCREASE IF LOW CLOUDS THIN IN TIME. WILL UPDATE ZONE FORECASTS TO INDICATE CATEGORICAL POPS SOUTH CAROLINA COAST AND ADJUST POPS A BIT ELSEWHERE. TEMPS ARE TRICKY AND WILL PROBABLY LOWER A BIT IN PLACES WITH THE RNFL AND LOW CLOUDS. WILL CONTINUE MENTION OF RAIN HEAVY AT TIMES IN OUR NRN AND SRN COASTAL ZONES AND REISSUE OUR SPECIAL WEATHER STATEMENT. CWF: WILL INCREASE PCPN COVERAGE TO CATEGORICAL WITH LOWER VSBYS IN TSTMS THIS AFTERNOON. WILL MAKE MINOR INITIALIZATION CHANGES BUT EXPECT SE FLOW TO PREVAIL THIS AFTN ALL WATERS. CHS... GA...NONE. SC...NONE.
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-292000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1045 AM EDT THU AUG 29 2002 ...HEAVY RAIN AND MINOR FLOODING POSSIBLE ALONG SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON THROUGH FRIDAY... A PERSISTENT TROUGH OF LOW PRESSURE ALONG THE COAST OF GEORGIA AND SOUTH CAROLINA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON THROUGH FRIDAY. AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA...THE TROUGH OF LOW PRESSURE WILL REMAIN THE FOCUS FOR THE DEVELOPMENT OF RAIN AND THUNDERSTORMS ACROSS THE AREA THROUGH FRIDAY. AT THIS TIME...THE BULK OF THE HEAVIEST PRECIPITATION IS EXPECTED TO FALL IN AREAS ALONG AND EAST OF INTERSTATE 95...HOWEVER MOST LOCATIONS ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA COULD RECEIVE SOME MUCH NEEDED RAINFALL. WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME... INCREASING RAIN TOTALS ESPECIALLY EAST OF INTERSTATE 95...WILL INCREASE THE THREAT FOR FLOODING. RESIDENTS LIVING NEAR FLOOD PRONE AREAS...SHOULD TAKE THE NECESSARY PRECAUTIONS IN CASE FLOOD WATCHES OR WARNINGS ARE ISSUED FOR YOUR AREA. MOTORISTS NEED TO USE EXTRA CAUTION WHILE DRIVING...AS PONDING OF WATER WILL MAKE DRIVING TREACHEROUS. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON. ST
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-292000- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE CHARLESTON SC 1047 AM EDT THU AUG 29 2002 ...HEAVY RAIN AND MINOR FLOODING POSSIBLE ACROSS SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON THROUGH FRIDAY... A PERSISTENT TROUGH OF LOW PRESSURE ALONG THE COAST OF GEORGIA AND SOUTH CAROLINA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON THROUGH FRIDAY. AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA...THE TROUGH OF LOW PRESSURE WILL REMAIN THE FOCUS FOR THE DEVELOPMENT OF RAIN AND THUNDERSTORMS ACROSS THE AREA THROUGH FRIDAY. AT THIS TIME...THE BULK OF THE HEAVIEST PRECIPITATION IS EXPECTED TO FALL IN AREAS ALONG AND EAST OF INTERSTATE 95...HOWEVER MOST LOCATIONS ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA COULD RECEIVE SOME MUCH NEEDED RAINFALL. WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME... INCREASING RAIN TOTALS ESPECIALLY EAST OF INTERSTATE 95...WILL INCREASE THE THREAT FOR FLOODING. RESIDENTS LIVING NEAR FLOOD PRONE AREAS...SHOULD TAKE THE NECESSARY PRECAUTIONS IN CASE FLOOD WATCHES OR WARNINGS ARE ISSUED FOR YOUR AREA. MOTORISTS NEED TO USE EXTRA CAUTION WHILE DRIVING...AS PONDING OF WATER WILL MAKE DRIVING TREACHEROUS. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON. ST
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-292000- SPECIAL WEATHER STATEMENT...CORRECTED HEALINE NATIONAL WEATHER SERVICE CHARLESTON SC 1047 AM EDT THU AUG 29 2002 ...HEAVY RAIN AND MINOR FLOODING POSSIBLE ACROSS SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON THROUGH FRIDAY... A PERSISTENT TROUGH OF LOW PRESSURE ALONG THE COAST OF GEORGIA AND SOUTH CAROLINA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON THROUGH FRIDAY. AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA...THE TROUGH OF LOW PRESSURE WILL REMAIN THE FOCUS FOR THE DEVELOPMENT OF RAIN AND THUNDERSTORMS ACROSS THE AREA THROUGH FRIDAY. AT THIS TIME...THE BULK OF THE HEAVIEST PRECIPITATION IS EXPECTED TO FALL IN AREAS ALONG AND EAST OF INTERSTATE 95...HOWEVER MOST LOCATIONS ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA COULD RECEIVE SOME MUCH NEEDED RAINFALL. WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME... INCREASING RAIN TOTALS ESPECIALLY EAST OF INTERSTATE 95...WILL INCREASE THE THREAT FOR FLOODING. RESIDENTS LIVING NEAR FLOOD PRONE AREAS...SHOULD TAKE THE NECESSARY PRECAUTIONS IN CASE FLOOD WATCHES OR WARNINGS ARE ISSUED FOR YOUR AREA. MOTORISTS NEED TO USE EXTRA CAUTION WHILE DRIVING...AS PONDING OF WATER WILL MAKE DRIVING TREACHEROUS. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON. ST
The Charleston,SC radar (KCLX), 42 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312411, 5312408, 5312409, 5312410.